What should be the focus of patient history in drug eruptions?

Updated: Feb 15, 2019
  • Author: Jonathan E Blume, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

The first step is to review the patient's complete medication list, including over-the-counter supplements. Document any history of previous adverse reactions to drugs or foods. Consider alternative etiologies, especially viral exanthems and bacterial infections. Exanthematous eruptions in children are more likely to be due to a viral infection than another infection; however, most such reactions in adults are due to medications.

Note any concurrent infections, metabolic disorders, or immunocompromise (eg, due to HIV infection, cancer, chemotherapy) because these increase the risk of drug eruptions. Immunocompromised persons have a 10-fold higher risk of developing a drug eruption than the general population. Although HIV infection causes profound anergy to other immune stimuli, the frequency of drug hypersensitivity reactions, including severe reactions (eg, TEN), is markedly increased in HIV-positive individuals. Patients with advanced HIV infection (CD4 count < 200 cells/µL) have a 10- to 50-fold increased risk of developing an exanthematous eruption to sulfamethoxazole.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!